Hail, Douglas
- When
- June 5, 1:30 PM MST
- Where
- Douglas County, 5.37 mi E of Parker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.510, -104.670
Severe thunderstorms broke out across Arapahoe, Douglas, Elbert, Jefferson and Lincoln Counties. The storms produced large hail, from quarter to golfball size, along with wind gusts to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms broke out across Arapahoe, Douglas, Elbert, Jefferson and Lincoln Counties. The storms produced large hail, from quarter to golfball size, along with wind gusts to 70 mph. A wet microburst hit the area of Elbert County Road 5 near Elbert. The system knocked down a few trees and ripped off the side of a hay barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 10:02 AM MST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1102 AM MDT THU JUN 5 2014 .UPDATE... ISSUED AT 1102 AM MDT THU JUN 5 2014 WEATHER SITUATION TODAY LOOKS VERY SIMILAR TO YESTERDAY WITH MODEST INSTABILITY AND FAVORABLE WIND SHEAR PROFILES TO SUPPORT ORGANIZED THUNDERSTORM FORMATION. PALMER DIVIDE ONCE AGAIN APPEARS TO BE THE FAVORED LOCATION FOR THE STRONGEST STORMS...BUT HIGH- RES-RAPID-REFRESH (HRRR) MODEL RUNS HAVE BEEN INDICATING THAT ADDITIONAL SHOWERS WILL BE POSSIBLE UP THE URBAN CORRIDOR TO THE WYOMING BORDER. WILL INCREASE POPS THIS AFTERNOON AND EVENING ACROSS THE PLAINS AND MENTION THE POSSIBILITY OF SEVERE WEATHER OVER THE PALMER DIVIDE ZONES. UPDATE ISSUED AT 525 AM MDT THU JUN 5 2014 SOME STRATUS HAS DEVELOPED OVER THE FAR NORTHEAST PLAINS...MAINLY FROM MORGAN...FAR EASTERN ADAMS AND ARAPAHOE COUNTIES AND INTO NORTHERN LINCOLN COUNTY. LATEST SATELLITE DOES NOT SHOW MUCH WESTWARD MOVEMENT. WILL ADJUST CLOUD COVER IN GRIDS TO ACCOUNT FOR THIS. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 117 AM MDT THU JUN 5 2014 LARGE MCS IS NOW INTO KANSAS WITH CWA NOW STORM FREE FOR THE TIME. STILL SOME LINGERING CLOUDINESS OVER FAR EASTERN COLORADO BUT MAINLY THE MID AND HIGH LEVEL VARIETY. NOT SEEING MUCH IN THE WAY OF STRATUS/FOG DEVELOPING SO WILL BACK OFF ON SOME OF THAT WITH REDUCED CLOUD COVER IN UPCOMING ZONES. FAIRLY DECENT TEMPERATURE AND DEWPOINT SPREADS WITH DEWPOINTS IN THE 40S OVER THE FRONT RANGE AND 50S OVER FAR EASTERN ZONES UNDER NORTHWEST WINDS. MAIN CONCERN AGAIN TODAY WILL SEVERE WEATHER POTENTIAL OVER NORTHEAST COLORADO. WATER VAPOR IMAGERY SHOWING 2 DISTINCT JET SEGMENTS...ONE OVER SOUTHEAST COLORADO AND THE OTHER OVER FAR NORTHWEST COLORADO. THE NORTHERN SEGMENT IS PROGGED TO SAG SLOWLY SOUTHWARD OVER CENTRAL COLORADO THIS AFTERNOON AT 50-60KT. APPEARS AGAIN THE PALMER DIVIDE AND LOCATIONS SOUTH AND EAST OF DENVER MAY BE THE FOCUS AGAIN FOR SEVERE STORMS. ELSEWHERE...STORMS WILL BE MORE ISOLATED BUT STILL THE CHANCE FOR BECOMING SEVERE WITH SURFACE BASED CAPES FROM 1000-2000J/KG...HIGHEST OVER THE PLAINS. SIMULATED IMAGERY FROM WRF AND NAM SEE TO PINPOINT DOUGLAS...ELBERT AND LINCOLN COUNTIES AS THE TARGET AREAS FOR AN MCS DEVELOPING AGAIN LATER THIS AFTERNOON AND EVENING. THE HRRR CONCURS WITH INITIAL DEVELOPMENT OVER DOUGLAS COUNTY AT 20-21Z. MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS BUT CAN'T RULE OUT A TORNADO THREAT WITH MCS DEVELOPMENT. SO BASED ON ABOVE WILL HAVE THE HIGHER POPS OVER SOUTHERN PORTIONS OF CWA. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 117 AM MDT THU JUN 5 2014 STILL LOOKS LIKE A MOIST AND UNSETTLED PERIOD FOR THE REMAINDER OF THIS WEEK...WITH A WEAK TROUGH APPROACHING THE AREA. AS THE TROUGH NEARS...DUE TO LIFT AND A ROBUST THETA E RIDGE OVER EASTERN COLORADO...FRIDAY LOOKS LIKE THE WETTEST DAY OF THE PERIOD ON THE PLAINS...ALONG WITH A SLIGHT RISK OF SEVERE WEATHER. THE TROUGH LOOKS LIKE IT MOVES THROUGH LATE SATURDAY OR SUNDAY...WHICH WILL DRAG COOLER AIR ACORSS NORTHEAST COLORADO...RESULTING IN MAX TEMPS IN THE 70S FOR NORTHEAST COLORADO THIS WEEKEND. WARMER AND MORE STABLE AIR WILL MOVE ACROSS THE AREA EARLY NEXT WEEK. THERE WILL STILL BE SOME THUNDERSTORM ACTIVITY OVER THE HIGHER TERRAIN EACH DAY...THE PLAINS SHOULD BE DRY ON MONDAY. && .AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING) ISSUED AT 1102 AM MDT THU JUN 5 2014 WITH PALMER DIVIDE AS THE MAIN FOCUS FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT...AND ADDITIONAL THUNDERSTORMS POSSIBLY MOVING OUT OF NORTHERN JEFFERSON OR BOULDER COUNTIES...WILL MENTION A FEW HOURS OF THUNDERSTORMS AT EACH OF THE DENVER AIRPORTS. AFTER THE EVENING SHOWERS MOVE EASTWARD ONTO THE PLAINS...AREAS ALONG THE FRONT RANGE WILL RETURN TO DRY NORTHWESTERLY FLOW WHICH SHOULD ONCE AGAIN KEEP OUTFLOW GENERATED STRATUS CLOUDS EAST OF THE DENVER AREA AIRPORTS. WILL NOT MENTION ANY LOW CLOUDS OR FOG IN THE LATTER PORTIONS OF THE TAFS. && .HYDROLOGY... ISSUED AT 117 AM MDT THU JUN 5 2014 SHORT TERM HYDRO...THE SLOW COOLING TREND WILL CONTINUE AND WILL KEEP RIVERS/STREAMS AT STEADY PEAK LEVELS AND SOME SLOW DECREASE IN OVERALL LEVELS OVER NEXT 24 HOURS. LONG TERM HYDRO...THE MAIN FOCUS FOR PRECIPITATION WILL BE ON THE PLAINS THE REST OF THIS WEEK...ANY HEAVY RAIN SHOULD FALL ON THE PLAINS AND NOT IN THE FOOTHILLS. FLOW ALOFT WILL CONTINUE TO BE ZONAL...SO THUNDERSTORMS SHOULD MOVE ALONG AS WE SAW LAST EVENING. THERE IS STILL QUITE A BIT OF SNOW TO MELT IN THE NORTHERN MOUNTAINS...SO AREA RIVERS WILL CONTINUE TO RUN HIGH AND FAST INTO NEXT WEEK. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DANKERS SHORT TERM...ENTREKIN LONG TERM...RTG AVIATION...DANKERS HYDROLOGY...ENTREKIN/RTG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1110 AM MDT THU JUN 5 2014 COZ030>051-061715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE FRONT RANGE FOOTHILLS EARLY THIS AFTERNOON AND THEN MOVE ONTO THE NORTHEAST PLAINS OF COLORADO DURING THROUGH THE LATE AFTERNOON AND EVENING. THE WIND PROFILE OVER EASTERN COLORADO IS EXPECTED TO EVOLVE SIMILAR TO LAST EVENING...MAKING IT POSSIBLE FOR STRONG AND LONG-LIVED THUNDERSTORMS TO ONCE AGAIN DEVELOP. SOME OF THE STORMS ON THE PLAINS COULD BECOME SEVERE WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER ...DAMAGING WINDS TO 70 MPH AND POSSIBLY SOME TORNADOES. THE BEST CHANCE FOR LONG-LIVED AND SEVERE STORMS WILL BE ACROSS THE PALMER DIVIDE...INCLUDING DOUGLAS...ELBERT AND LINCOLN COUNTIES. THE STORMS WILL MOVE OUT OF THE URBAN CORRIDOR BY MID- EVENING...BUT CONTINUE TRACKING ACROSS THE EASTERN COLORADO PLAINS THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VERY MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS THE NORTHEAST PLAINS FRIDAY AND SATURDAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY...WITH SOME STORMS POSSIBLY SEVERE ACROSS THE PLAINS PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW SHOWERS AND THUNDERSTORMS MAY LINGER WELL PAST MIDNIGHT ON THE PLAINS. AN UPPER TROUGH WILL MOVE ACROSS THE REGION LATE SATURDAY OR SUNDAY..BRINGING A COOLER AIRMASS TO NORTHEAST AND NORTH CENTRAL COLORADO. WARMER AND SOMEWHAT DRIER CONDITIONS WILL THEN RETURN MONDAY AND CONTINUE THROUGH WEDNESDAY. THERE WILL STILL A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORKS WILL BE ACTIVATED AFTER 1 PM ACROSS THE NORTHEAST PLAINS OF COLORADO.
The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
17 hail, 2 thunderstorm wind. Local standard time, as filed.
Strong winds blew a trailer over near Elbert.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519091, 519092, 519093, 519094, 519096, 519098, 519101, 519095, 519097, 519099, 519100, 519105, 519103, 519102, 519104, 519107, 519106, 519108, 519109.